Texas, 2020Hail in Texas, June 4, 2020
June 4, 2020 · NWS AMA · 9 events in 6 counties and zones
A moist and moderately unstable airmass which was in place east of the dryline became more unstable during the afternoon as surface temperatures rose into the 97 to 105 degree range. High-based thunderstorms developed within a moderately-sheared atmosphere as a subtle ridge-riding mid-level disturbance moved across the Texas and Oklahoma Panhandles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and moderately unstable airmass which was in place east of the dryline became more unstable during the afternoon as surface temperatures rose into the 97 to 105 degree range. High-based thunderstorms developed within a moderately-sheared atmosphere as a subtle ridge-riding mid-level disturbance moved across the Texas and Oklahoma Panhandles. Isolated severe hail occurred during the early- to mid-afternoon over the south-central Texas Panhandle. Scattered incidents of severe hail during the mid-afternoon to early evening occurred over the northeast and east-central Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 4, 12:20 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 4, 12:20 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
120 PM CDT Thu Jun 4 2020
.SHORT TERM...This Afternoon through Tomorrow Night.
An upper level short wave trough will move southeast from
southeast Colorado and across the Panhandles this afternoon and
evening. This short wave trough will work on the instability and
moisture across the Panhandles. Storms will likely be scattered to
start off with across the northwest CWA. But as we go through the
late afternoon into the early evening we should see the storms
get more organized and more widespread. Model soundings suggest
that hail up to the size of golf balls and wind gust to around 70
mph will be possible with some storms. The more widespread
coverage of storms should be over the southeast half of the area
mainly southeast of a Beaver to Amarillo line. If the storms can
get organized into a line early this evening, then wind will be
the main threat for the southeast Texas Panhandle. The majority of
the thunderstorms should be southeast of the CWA by 9 pm.
However, some models do want to break out additional sub- severe
thunderstorms across the eastern Texas Panhandle in association
with any outflow boundary that may move back to the west.
On Friday, Thunderstorms will be possible, mainly across the northern
CWA late in the afternoon and evening. These storms will be
conditional on whether we can hit our convective temperature or
not. The north will also be the most removed from the building
upper ridge that will be expanding across the area. Highs on Friday
will again be well above normal.
&&
.LONG TERM...Saturday through Wednesday.
Long term forecast begins Saturday with an upper ridge over TX/OK
and an upper trough roughly over southern NV. Expect this trough
to quickly translate northeastward over the Rockies. Resulting lee
surface trough over NE CO will lead to a southerly breeze and
another hot day across the Panhandles. Best forcing for ascent
associated with this trough should pass to our north, so not
expecting any precipitation at this time. Small chance some storms
fire over the Sangre de Cristos and make their way east, but
model soundings suggest CIN will be too great across our west for
any storms to survive the trek.
Sunday and Monday should feature more of the same as strong winds
over the Rockies continue, leading to persistent lee troughing over
E CO. As the jet axis slides eastward, Monday will likely see the
western Panhandles tap into more of a westerly component to the
surface winds. Where this occurs, resulting lower RH values due to
the downslope orientation of these winds may lead to fire weather
concerns. Do not expect any precipitation either day due to a lack
of moisture.
Next western trough looks to move eastward for Tuesday. GFS/EC
suggest this trough will push a cold front south through the High
Plains, reaching our CWA during the afternoon and evening hours.
This will give us relative relief in temperatures, with highs only
in the 80s and low 90s for both afternoons. While the operational
GFS is hinting at some precipitation with this frontal passage, EC
and all available GEFS members remain dry, so have kept PoPs low.
Ferguson
&&
.AVIATION...18Z TAFs.
Thunderstorms may affect all TAF sites late this afternoon into
the early evening. Have gone ahead and added a tempo group at each
site. Cigs and visibilities may get down into the MVFR range with
the thunderstorms. VFR conditions are expected to prevail after
the thunderstorms go by. Winds will be locally strong and gusty
near the thunderstorms. Otherwise, southerly gusty winds will slow
to around 10 knots tonight.
&&
.FIRE WEATHER...
Lee surface troughing across E CO will set up a decent surface
pressure gradient across the Panhandles Saturday, Sunday, and
Monday. This will lead to breezy winds, with 20 foot winds out of
the south of 15 to 25 mph Saturday and Sunday and 20 foot winds of
similar speed out of the southwest Monday afternoon. Afternoon
minimum RH values will generally be 15 to 25 percent Saturday and Sunday
and, with the downslope component to the winds leading to
additional drying, 5 to 25 percent Monday afternoon. Lowest
values will be across the west. Elevated to critical conditions
will be possible across the northwest Saturday and Sunday and
across the entire western Panhandles Monday.
Ferguson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 65 98 68 95 68 / 10 0 10 0 0
Beaver OK 65 100 70 98 70 / 50 20 20 0 0
Boise City OK 61 100 67 96 66 / 5 20 20 0 5
Borger TX 67 103 71 100 71 / 30 5 10 0 0
Boys Ranch TX 64 103 68 99 68 / 0 0 10 0 5
Canyon TX 64 99 67 95 67 / 10 0 5 0 0
Clarendon TX 66 98 69 95 68 / 50 0 5 0 0
Dalhart TX 60 100 66 97 66 / 5 10 20 0 5
Guymon OK 63 101 69 98 69 / 0 20 20 0 0
Hereford TX 63 100 67 96 66 / 10 0 5 0 0
Lipscomb TX 65 100 70 98 70 / 60 20 20 0 0
Pampa TX 65 98 69 96 68 / 50 0 10 0 0
Shamrock TX 65 98 69 96 69 / 70 0 5 0 0
Wellington TX 66 99 69 97 69 / 80 0 5 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 7 PM CDT this evening for the following
zones: Palo Duro Canyon.
OK...None.
&&
15/77Hazardous weather outlook, Jun 4, 1:52 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
252 PM CDT Thu Jun 4 2020
OKZ001>003-TXZ001>020-317-050800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
252 PM CDT Thu Jun 4 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible across the Panhandles. Some storms
could be severe with damaging wind gusts and large hail possible.
A Severe Thunderstorm Watch is in effect for the majority of the
Panhandles through 10 PM this evening.
A Heat Advisory is in effect for Palo Duro Canyon today where
high temperatures around 105 degrees are expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms will be possible across the Oklahoma and northern
Texas Panhandles Friday afternoon and evening. At this time, the
probability for severe weather during this time period is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed after 2 PM this afternoon.
In the hours before
Special weather statement, Jun 4, 1:27 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
227 PM CDT Thu Jun 4 2020
OKZ002-042030-
Texas OK-
227 PM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS COUNTY UNTIL 330 PM
CDT...
At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Optima, or 8 miles north of Guymon, moving
southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Guymon, Hooker and Optima.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3672 10161 3688 10148 3687 10116 3657 10131
TIME...MOT...LOC 1927Z 294DEG 12KT 3681 10143
Guerrero
Special weather statement, Jun 4, 1:54 PM CST, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
254 PM CDT Thu Jun 4 2020
TXZ012-013-017-018-042045-
Potter TX-Randall TX-Carson TX-Armstrong TX-
254 PM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER
COUNTIES UNTIL 345 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Amarillo, moving northeast at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Amarillo, Panhandle, Washburn and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3511 10172 3524 10188 3553 10168 3546 10145
3521 10127
TIME...MOT...LOC 1954Z 223DEG 11KT 3524 10175
LGHail, Potter
- When
- June 4, 1:55 PM CST to 1:56 PM CST
- Where
- Potter County, 1.78 mi NE of (Ama)amarillo Intl A
- Measured
- 0.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 35.240, -101.700
Dime to penny size hail was observed at the National Weather Service Office in Amarillo.
Hail, Potter
- When
- June 4, 2:07 PM CST to 2:12 PM CST
- Where
- Potter County, 2.91 mi ENE of (Ama)amarillo Intl A
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.230, -101.670
Mostly dime to nickel size hail with a few quarter size stones fell 7 miles west-northwest of Washburn. The hail fall lasted about 5 minutes.
Hail, Carson
- When
- June 4, 2:17 PM CST
- Where
- Carson County, 0.89 mi SW of Pantex
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 35.320, -101.580
Dime to quarter size hail was reported at the Pantex plant.
Hail, Potter
- When
- June 4, 2:30 PM CST to 2:35 PM CST
- Where
- Potter County, 5.64 mi E of (Ama)amarillo Intl A
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.220, -101.620
Mostly pea to dime size hail with some hail up to the size of nickels fell 4 miles northwest of Washburn. Hail accumulated to the point of completely covering the ground.
Hail, Lipscomb
- When
- June 4, 3:11 PM CST to 3:15 PM CST
- Where
- Lipscomb County, 1.49 mi SSW of Darrouzett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.410, -100.330
Quarter size hail was observed to last a few minutes 3 miles south of Darrouzett.
Hail, Ochiltree
- When
- June 4, 3:35 PM CST to 3:45 PM CST
- Where
- Ochiltree County, 7.68 mi SSE of Farnsworth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.180, -100.910
Around 10 miles south-southeast of Farnsworth, mostly pea to dime size hail with a few stones up to the size of quarters fell. The hail lasted about 10 minutes.
Hail, Ochiltree
- When
- June 4, 4:07 PM CST
- Where
- Ochiltree County, 14.56 mi SE of Farnsworth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.120, -100.800
Around 11 miles southwest of Wolf Creek Park, mostly pea to dime size hail with a few stones as large as quarters.
Hail, Hemphill
- When
- June 4, 4:29 PM CST to 4:32 PM CST
- Where
- Hemphill County, 0.89 mi SW of Canadian
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.890, -100.390
Quarter size hail lasted a few minutes around 2 miles south-southwest of Canadian.
Hail, Wheeler
- When
- June 4, 5:42 PM CST
- Where
- Wheeler County, 1.82 mi WSW of Briscoe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.570, -100.310
Quarter size hail fell 1 mile southwest of Briscoe.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, June 4, 20201 death · 1 event
- Flash Flood and Hail in Pennsylvania, June 4, 2020$163,000 · 1.5 in hail · 54 events
- Hail and Damaging Winds in Minnesota, June 4, 2020$758,000 · 65 kt wind · 12 events
- Hail and Damaging Winds in Iowa, June 4 to 5, 2020$179,000 · 2.5 in hail · 19 events
- Hail and Damaging Winds in Oklahoma, June 4, 2020$51,000 · 1 in hail · 44 events
- Damaging Winds in Virginia, June 4, 2020$111,000 · 60 kt wind · 21 events
- Hail and Damaging Winds in Texas, June 4, 2020$108,000 · 1.75 in hail · 5 events
- Flood and Hail in Ohio, June 4, 2020$36,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Virginia, June 4, 2020$52,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Iowa, June 4 to 5, 2020$5,000 · 1.75 in hail · 47 events
- Damaging Winds in Ohio, June 4, 2020$60,000 · 50 kt wind · 7 events
- Tornadoes and Hail in Tennessee, June 4, 2020$65,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884473, 884474, 884475, 884476, 884477, 884478, 884479, 884480, 884481.